Alert archive / Michigan / Frost Advisories in 2008

Frost Advisory 2, NWS Gaylord, MI

May 18, 200822 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 18, 2008, 4:29 PM EDT for 22 counties in Michigan. It took effect at May 18, 2008, 8:23 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 18, 2008, 4:29 PM EDT (20:29 UTC)
In effect from
May 18, 2008, 8:23 PM EDT
Expired
May 19, 2008, 4:04 AM EDT
In force
8 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 182029
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
429 PM EDT SUN MAY 18 2008

...FROST FOR SOME AREAS TONIGHT...

.AFTER A COLD DAY ACROSS NORTHERN MICHIGAN...TEMPERATURES WILL
DROP INTO THE LOWER AND MIDDLE 30S OVERNIGHT. THINNING CLOUD COVER
AND DIMINISHING WINDS OVER PORTIONS OF NORTHERN LOWER MICHIGAN
WILL LEAD TO AREAS OF FROST DURING THE OVERNIGHT HOURS.

MIZ031>033-191000-
/O.NEW.KAPX.FR.Y.0002.080519T0600Z-080519T1200Z/
MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...MANISTEE...CADILLAC...LAKE CITY
429 PM EDT SUN MAY 18 2008

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. 

TEMPERATURES DIPPING INTO THE LOWER AND MIDDLE 30S OVERNIGHT...
COMBINED WITH THINNING CLOUD COVER AND DIMINISHING WINDS WILL LEAD
TO AREAS OF FROST DEVELOPING BY MONDAY MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. TAKE ACTION NOW TO
PROTECT TENDER AND YOUNG VEGETATION.

$$

ADAM
2 follow-up statements
000 
WWUS73 KAPX 190023
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
823 PM EDT SUN MAY 18 2008

...FROST FOR SOME AREAS TONIGHT...

.AFTER A COLD DAY ACROSS NORTHERN MICHIGAN...TEMPERATURES WILL
DROP INTO THE UPPER 20S AND LOWER 30S OVERNIGHT. THINNING CLOUD COVER
AND DIMINISHING WINDS OVER NORTHERN LOWER MICHIGAN WILL LEAD TO
AREAS OF FROST DURING THE OVERNIGHT HOURS.

MIZ008-015>030-034>036-041-042-191200-
/O.EXA.KAPX.FR.Y.0002.080519T0600Z-080519T1200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...NORTHPORT...
MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
823 PM EDT SUN MAY 18 2008

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. 

TEMPERATURES DIPPING TO AROUND 30 DEGREES OVERNIGHT... COMBINED WITH
THINNING CLOUD COVER AND DIMINISHING WINDS WILL LEAD TO AREAS OF
FROST DEVELOPING OVERNIGHT INTO EARLY MONDAY MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. TAKE ACTION NOW TO
PROTECT TENDER AND YOUNG VEGETATION.

$$

MIZ031>033-191200-
/O.CON.KAPX.FR.Y.0002.080519T0600Z-080519T1200Z/
MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...MANISTEE...CADILLAC...LAKE CITY
823 PM EDT SUN MAY 18 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. 

TEMPERATURES DIPPING TO AROUND 30 DEGREES OVERNIGHT... COMBINED WITH
THINNING CLOUD COVER AND DIMINISHING WINDS WILL LEAD TO AREAS OF
FROST DEVELOPING OVERNIGHT INTO EARLY MONDAY MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. TAKE ACTION NOW TO
PROTECT TENDER AND YOUNG VEGETATION.

$$

MR
000 
WWUS73 KAPX 190804
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
404 AM EDT MON MAY 19 2008

MIZ008-015>036-041-042-190915-
/O.CAN.KAPX.FR.Y.0002.000000T0000Z-080519T1200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...NORTHPORT...
MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
404 AM EDT MON MAY 19 2008

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE FROST
ADVISORY. 

$$

JPB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 18, 4:05 PM EDT, 24 minutes earlier.

Area forecast discussion, May 18, 4:05 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT SUN MAY 18 2008

.DISCUSSION...DIURNALLY INDUCED ISOLD-SCT SHOWER ACTIVITY CONTINUES
ACROSS NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN THIS AFTERNOON...
BUT HAS BEEN DIMINISHING IN COVERAGE AS MIXING TAPPING DRIER AIR
ALOFT. TO THE NORTH...BETTER COVERAGE OF SHOWERS REMAINS OVER
EASTERN ONTARIO AND NOSING INTO EASTERN UPPER MICHIGAN...SPURRED ON
BY MID LEVEL WARM ADVECTION ON THE BACKSIDE OF THE STACKED LOW AND
POSSIBLE MID LEVEL SHORT WAVE ROTATING DOWN THROUGH THAT AREA.

FORECAST ISSUES TONIGHT FOCUS ON CONTINUING SHOWER CHANCES
TONIGHT...DEGREE OF CLEARING LATER TONIGHT AND SUBSEQUENT FROST
POTENTIAL.

WITH LOSS OF HEATING...REMAINING DIURNALLY INDUCED SHOWER ACTIVITY
OVER WISCONSIN AND NORTHERN LOWER MICHIGAN SHOULD CONTINUE TO FIZZLE
THROUGH THE EARLY EVENING HOURS. THEN...MID LEVEL SHORT WAVE TO THE
NORTH AND BAND OF MID LEVEL ISENTROPIC ASCENT/QG-UPWARD FORCING
FORECAST TO SLIDE DOWN THROUGH EASTERN UPPER MICHIGAN AND BRUSH
PORTIONS OF NORTHEAST LOWER MICHIGAN TONIGHT. UNCLEAR JUST HOW MUCH
OF THE ASSOCIATED SHOWER ACTIVITY WILL REMAIN INTACT. BUT FOR NOW
WILL MAINTAIN CHANCY POPS FOR PORTIONS OF EASTERN UPPER AND
NORTHEAST LOWER MICHIGAN INTO THE OVERNIGHT HOURS. WITH LOW FREEZING
LEVELS IN EASTERN UPPER MICHIGAN TONIGHT (< 2K FEET MSL)...SNOW
CERTAINLY NOT OUT OF THE QUESTION AND WILL HAVE A MIX IN EASTERN
UPPER MICHIGAN LATER THIS EVENING AND OVERNIGHT.

AS FAR AS FROST IS CONCERNED...WITH LOSS OF HEATING...WILL LOSE A
GOOD CHUNK OF CLOUD COVER THIS EVENING. BUT...SATELLITE TRENDS
SUGGEST UPSTREAM CLOUD COVER OVER ONTARIO WILL BE ROTATING DOWN
ACROSS ROUGHLY THE EASTERN HALF OF THE CWA WITH THE AFOREMENTIONED
SHORT WAVE...NOT CONDUCIVE TO FROST FORMATION DESPITE TEMPS DROPPING
INTO THE MID 30S. STRONGER WINDS ALOFT REMAINING OVER MUCH OF THE
AREA WILL ALSO INHIBIT FROST. BEST CHANCES FOR THE MOST SIGNIFICANT
FROST DEVELOPMENT LOOKING TO OCCUR OVER THE SW COUNTIES AND DOWN
INTO LOWER MICHIGAN WHERE BETTER CLEARING WILL TAKE SHAPE AND WINDS
WILL DIMINISH THE MOST. SO...WILL HOIST A FROST ADVISORY FOR THAT
AREA...LINING UP WITH ADVISORIES PLANNED BY THE DOWNSTATE
OFFICES.

MONDAY...STACKED LOW AND ASSOCIATED THERMAL TROUGH EXPECTED TO
SLOWLY PULL OUT OF THE REGION...WHILE SFC HIGH PRESSURE AND
DRIER...WARMER AIR BUILD INTO THE REGION. A DRY AND WARMER DAY
ANTICIPATED OVERALL WITH TEMPERATURES REBOUNDING THROUGH THE 50S.
SCT-BKN CU AGAIN A POSSIBILITY...ESPECIALLY MIDDAY BEFORE MIXING
DIMINISHES CU/STCU LATER IN THE AFTERNOON.

ADAM

&&

LONG TERM...THE LONG TERM IS LOOKING WARMER AND DRIER THAN THE LAST
COUPLE OF DAYS AND THINGS LOOK TO TURN AROUND STARTING THE MIDDLE OF
THE WEEK.

MONDAY NIGHT/TUESDAY...YESTERDAY, THE LOW WAS SET TO TRACK OVER THE
WESTERN GREAT LAKES. NOW, ON TODAYS RUN, THE SYSTEM IS WELL TO THE
WEST, PREVENTING ANY PRECIPITATION FROM GETTING INTO THE REGION.
HIGH PRESSURE REMAINS OVER THE REGION WITH DRY AIR IN THE 700-500 MB
LAYER. SO WOULD EXPECT THAT THE CLOUDS WILL CLEAR OUT AND THE
RADIATIONAL COOLING WILL TAKE PLACE. THIS WILL ALLOW FOR PATCHY
FROST IN THE MORNING. HAVE TEMPERATURES A COUPLE OF DEGREES WARMER
THAN THE MET NUMBERS AS THE SUNSHINE OVERTAKES THE CHILLY MORNING
AIR.

TUESDAY NIGHT...A 500 MB SHORTWAVE MOVES THROUGH E UPPER AND
PORTIONS OF NE LOWER BRINGING THE THREAT OF RAIN SHOWERS IN E UPPER
AND ALONG THE LAKE HURON SHORELINE.

WEDNESDAY...THE 500 MB TROUGH MOVES THROUGH AND THE MOISTURE IN THE
700-500 MB LAYER AND AT 850 MB LOOKS THE BEST ALONG LAKE HURON IN
THE MORNING, THEN ANOTHER WAVE DROPS INTO E UPPER. SO MOST OF N
LOWER AND E UPPER WILL HAVE A CHANCE FOR RAIN SHOWERS. ONCE THE WAVE
IS THROUGH THE REGION, THEN THE FORCING DISAPPEARS AND THE 850 MB
TEMPERATURES FINALLY BEGIN THEIR SLOW WARMING TREND.

EXTENDED (WEDNESDAY THRU SATURDAY)...THE SYSTEMS ARE SLOWING DOWN A
BIT SO HAD TO BACK OFF THE CHANCES THROUGH THE WEEK. THURSDAY, THE
SFC LOW IS DEVELOPING IN THE CENTRAL PLAINS WITH THE 500 MB LOW
IN THE DESERT SW. THE SFC HIGH IS IN PLACE OVER THE WESTERN GREAT
LAKES. FRIDAY, THE HIGH CONTINUES ON WITH THE TEMPERATURES WARMING
AS THE 500 MB RIDGE BEGINS TO BUILD INTO THE REGION. SATURDAY, THE
HIGH CONTINUES OVER THE GREAT LAKES AND IS LOOKING LIKE A HUDSON BAY
HIGH. THIS COULD MAKE IT INTO A FIRE WEATHER CONCERN IF THE WARM AIR
GETS TO THE WESTERN GREAT LAKES. HIGHS ARE EXPECTED TO BE AROUND
NORMAL WHICH IS IN THE LOWER 70S. SUNDAY, THIS LOOKS EVEN BETTER AS
THE WARMER AIR IS IN PLACE WITH WINDS POSSIBLY INCREASING OVER THE
AFTERNOON.

LUTZ

&&

.AVIATION...ISSUED AT 150 PM.

88D RADAR DATA SHOWING ISOLATED/SCATTERED SHOWERS OVER MUCH OF
NORTHERN MICHIGAN...WITH THE BEST AREAL COVERAGE BETWEEN KAPN AND
KPLN. CURRENT SFC OBS SHOWING MVFR/VFR CIGS WITH VFR VSBY CURRENTLY
OVER NRN MI. SAT DATA SHOWING GENERALLY MVFR/VFR CIGS ROTATING SOUTH
INTO THE GREAT LAKES REGION...FROM AN UPPER LOW BETWEEN JAMES BAY
AND LAKE SUPERIOR. OVERALL DATA SUGGESTS THE UPPER LOW WILL BE SLOW
TO EXIT EAST OF THE REGION...EXITING EAST AFTER 12Z MONDAY.
THEREFORE WILL KEEP MVFR/VFR CIGS AND VFR VSBY IN TVC/PLN/APN TAFS
THROUGH THE OVERNIGHT PERIOD BEFORE SOME CLEARING MONDAY AFTERNOON.
WILL KEEP A FEW SHOWERS IN THE APN/PLN TAFS THROUGH THE EVENING TIL
AROUND MIDNIGHT...DUE TO THE LATEST RADAR DATA.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 8 AM EDT MONDAY FOR MIZ031>033.

LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ323-341-
     342-344>346.

LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345-346.

     SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LHZ347>349.

LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ322.

     SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LSZ321.

&&
Hazardous weather outlook, May 18, 4:35 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
435 AM EDT SUN MAY 18 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
435 AM EDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE LATE TONIGHT IN LOW LYING AREAS AWAY
FROM THE LAKE MICHIGAN SHORELINE AND WEST OF I-75.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KAS

Nearby

Frost Advisories in Michigan, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.